Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 18, NWS Birmingham, AL

March 13, 2006Walker County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 13, 2006, 6:26 PM CST for Walker County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2006, 6:26 PM CST (00:26 UTC)
Expired
Mar 13, 2006, 6:45 PM CST
In force
19 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Walker County, AL

The radar

The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 1:48 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 140026
TORBMX
ALC127-140045-
/O.NEW.KBMX.TO.W.0018.060314T0026Z-060314T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN WALKER COUNTY IN CENTRAL ALABAMA

* UNTIL 645 PM CST

* AT 624 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TUTWILER...
  OR ABOUT 17 MILES SOUTHWEST OF CORDOVA...MOVING EAST AT 30 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3361 8735 3351 8728 3352 8728 3363 8717

$$

61

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:24 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 13, 6:24 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST MON MAR 13 2006

.DISCUSSION...A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
TORNADOES WILL CONTINUE TO AFFECT LOCATIONS ROUGHLY ALONG AND JUST
NORTH OF INTERSTATE 59 THROUGH 8 PM CST BEFORE THEY WEAKEN.

AT 615 PM CST...A LINE OF SHOWERS AND THUNDERSTORMS WAS FILLING IN
ALONG AN ALICEVILLE TO JASPER TO CULLMAN LINE.  TWO STORMS ALONG
THIS LINE HAVE HAD A HISTORY OF PRODUCING SEVERE WEATHER.  A TORNADO
WAS REPORTED AROUND 6 PM CST NEAR ARKADELPHIA IN CULLMAN COUNTY AND
WIND DAMAGE REPORTS HAVE COME IN FROM WALKER AND FAYETTE COUNTIES.
THE ATMOSPHERE WAS A BIT UNSTABLE WITH LIFTED INDICES BETWEEN -1
AND -3 ACROSS THE WESTERN HALF OF ALABAMA.

THROUGH 8 PM CST...LOCATIONS ALONG AND JUST NORTH OF AN ALICEVILLE
TO TUSCALOOSA TO GARDENDALE TO GADSDEN LINE WILL HAVE AN ENHANCED
THREAT FOR SEVERE WEATHER...INCLUDING TORNADOES.  THE STORMS WILL
MOST LIKELY BE STRONGEST THROUGH 730 PM CST BEFORE WEAKENING WITH
COOLING AND THE LOSS OF DAYTIME HEATING.

AFTER 8 PM CST...A FEW STORMS MAY BE STRONG OR SEVERE...THOUGH THE
LINE SHOULD WEAKEN AS THEY MOVE EAST OF INTERSTATE 59 AND ENCOUNTER
A COOLER MORE STABLE AIRMASS.

OVERALL...STILL NOT EXPECTING A WIDESPREAD SEVERE WEATHER EVENT.

&&

.UPDATE...ADDED TORNADO WATCH 91 AND REMOVED THE LAKE WIND ADVISORY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

MBS/91

In the hours before

Local storm report, Mar 13, 5:32 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FUNNEL CLOUD     3 E CARBON HILL         33.90N 87.47W
03/13/2006                   WALKER             AL   EMERGENCY MNGR

            SEVERAL FUNNEL CLOUDS REPORTED FROM ELDRIDGE TO CARBON
            HILL TO NEAR MANCHESTER.

&&

LINHARES
Local storm report, Mar 13, 6:06 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     CURRY                   33.95N 87.21W
03/13/2006                   WALKER             AL   EMERGENCY MNGR

            POSSIBLE TORNADO IN NORTHEASTERN WLAKER COUNTY. TREES
            WERE BLOWN DOWN NEAR SMITH LAKE.

&&

LINHARES
Local storm report, Mar 13, 6:10 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 SW BERRY              33.62N 87.66W
03/13/2006                   FAYETTE            AL   EMERGENCY MNGR

            POSSIBLE TORNADO IN SOUTHEASTERN FAYETTE COUNTY. A MOBILE
            HOME WAS BLOWN OVER NEAR CR 21.

&&

LINHARES
Local storm report, Mar 13, 6:11 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     CURRY                   33.95N 87.21W
03/13/2006                   WALKER             AL   EMERGENCY MNGR

            POSSIBLE TORNADO IN NORTHEASTERN WALKER COUNTY. TREES
            WERE BLOWN DOWN NEAR SMITH LAKE.

&&

LINHARES
Local storm report, Mar 13, 6:14 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          2 NW HAYDEN             33.92N 86.78W
03/13/2006                   BLOUNT             AL   EMERGENCY MNGR

            POSSIBLE TORNADO NEAR INTERSTATE 65 AND COUNTY ROAD 5.
            DEBRIS FLYING.

&&

LINHARES
Local storm report, Mar 13, 6:17 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     FUNNEL CLOUD     12 NE SAMANTHA          33.53N 87.43W
03/13/2006                   TUSCALOOSA         AL   EMERGENCY MNGR

            A FUNNEL CLOUD WAS REPORTED BY VOLUNTEER FIRE FIGHTERS
            NEAR WILEY ALONG HIGHWAY 69.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 6:01 PM CSTTornado WarningBMXBlount44 min
Mar 13, 6:36 PM CSTTornado WarningBMXJefferson54 min
Mar 13, 6:42 PM CSTTornado WarningBMXBlount, Etowah, St. Clair63 min
Mar 13, 6:44 PM CSTTornado WarningBMXTuscaloosa46 min
Mar 13, 6:52 PM CSTSevere Thunderstorm WarningBMXSumter53 min
Mar 13, 7:02 PM CSTSevere Thunderstorm WarningBMXPickens43 min
Mar 13, 7:26 PM CSTSevere Thunderstorm WarningBMXFayette, Walker34 min
Mar 13, 7:26 PM CSTTornado WarningBMXJefferson40 min
Mar 13, 7:42 PM CSTTornado WarningBMXCalhoun, Cherokee, Etowah35 min
Mar 13, 7:43 PM CSTSevere Thunderstorm WarningBMXTuscaloosa47 min
Mar 13, 7:46 PM CSTSevere Thunderstorm WarningBMXSumter29 min
Mar 13, 7:54 PM CSTTornado WarningBMXSt. Clair29 min
Mar 13, 7:57 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 13, 8:14 PM CSTSevere Thunderstorm WarningBMXBibb20 min
Mar 13, 8:18 PM CSTSevere Thunderstorm WarningBMXJefferson16 min
Mar 13, 8:24 PM CSTSevere Thunderstorm WarningBMXMarengo66 min
Mar 14, 3:46 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Mar 14, 5:30 AM CSTFrost AdvisoryBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more26 hr

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.